PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: September 2008

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This month's questions:

Did airplane travel cause tinnitus?

Hi Barry,

I developed tinnitus recently. I feel I can directly relate it to an airplane flight I had two months ago. The engines were very noisy and I had a hard time hearing the movie so I raised the volume on the head phones. As soon as I got home and it was quiet I could hear ringing in my ears. I never had a problem with my hearing before that flight. Could the ringing go away? I have ordered your products. I also went to an ENT and he wants me to take Klonopin 0.5 MG three times a day for 20 days. I am afraid to take the drug because of side effects I read. What does the drug do ? Can it take away the ringing? Please help!

I look forward to your response.

Dennis

Dear Dennis,

Thanks for your question. Your tinnitus could very definitely have been caused by the plane flight. It’s also possible you previously had a very low level tinnitus that you hadn’t noticed and the plane flight aggravated it. There’s a definite possibility that it may go away on its own.

I would do as your doctor advises and take the Klonopin. It is commonly referred to as an anxiolytic, what we have previously called tranquilizers. The potential side effects for every medication are very scary, if you read them all. However, Klonopin is one of the best with very few side effects. I’ve never heard of anyone having a negative effect. It is mildly addictive, that’s probably why your doctor recommended a 20 day period.

Klonopin exhibits anti-seizure and anti-panic properties and is a very good calming agent. It is used along with Neurontin by Dr. Abraham Shulman in his tinnitus treatment protocol. As used by Dr. Shulman, Klonopin is very helpful for tinnitus and I believe it can aid in reducing tinnitus sound levels. It will not interfere with Arches Tinnitus Relief Formula™ and I would advise using both

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Penicillin and Tinnitus

Dear Barry,

Is there any truth that penicillin injections in the past, say 1980 could have a side effect of tinnitus and hearing loss. I have had tinnitus since then and my hearing has been diminished. The tinnitus is so loud at times I hear nothing. I have accepted it and have been living with this condition since 1980. How excited I was to find that there is a possibility to reduce the noise. I wish there was a cure but any help to improve my hearing is a blessing .

Thanks for your efforts.

Sincerely Jannette

Dear Jannette,

Thanks for your question. It was a tough one and I wanted to make sure I sent an accurate response. I believe for some, penicillin can cause tinnitus. I have found references that the original formula of penicillin almost always caused tinnitus when used consistently over time. Newer formulations do not cause tinnitus as frequently but the side effect is mentioned in the literature. Penicillin is also noted as being ototoxic, meaning it is toxic to the ear.

I’ve often wondered about this myself as I was in the post WW2 generation who were given penicillin for every cold or cough that came along. I eventually developed a severe allergy to the drug and can’t take it any more. I often wonder if over-use of penicillin is one of the causes of the tinnitus I developed.

If so, then it’s notable that Arches Tinnitus Relief Formula is helpful for this condition as my tinnitus has been reduced by at least 2/3 using it.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

SSRI and Ginkgo Interactions?

Hi Barry,

I recently ordered your Tinnitus Relief Formula and starting taking the 4 capsules a day. I take glucophage for diabetes and lipitor for high cholesterol and prozac for depression. The depression started 4 years ago when the tinnitus appeared! A few days later, I started to see a new doctor and she told me to stop taking the capsules immediately. She said the interaction between gingko biloba (or any herbal drug) and SSRIs could be deadly. Disappointed, of course, but I did stop taking the TRF. Do you have any feedback on this?

Thank you very much. Delilah

Hi Delilah,

Yes I do have some feedback. Interference with SSRIs is simply not true. We have a few thousand people who take our products and anti-depressants, as well as the other medications you’re taking, with no ill effects.

The very fact she said ANY herbal medication indicates that she considers them to be all the same. She doesn’t differentiate between say ephedrine and ginkgo; ephedrine being the one that kills athletes and ginkgo being the most healthy, beneficial herb you can take, for many reasons. I think your doctor is talking about something for which she has absolutely no knowledge whatsoever.

Attached is a copy of the German Commission E report on Ginkgo biloba clearly states that there are no known interactions between Ginkgo biloba and any drug. The Commission E is a division of the German Federal Health Administration and is comprised of doctors, scientists and researchers who are dedicated to finding the truth about herbal medicinals.

By the way, one of the effects of ginkgo is to act as a mild anti-depressant. It’s not a strong one like Prozac but it is effective and natural, with no side effects.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.